Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS San Diego, CA

September 3, 2019San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 3, 2019, 3:11 PM PDT for San Diego County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 3:11 PM PDT (22:11 UTC)
Expired
Sep 3, 2019, 4:00 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:15 PM PDT, 56 minutes earlier.

Area forecast discussion, Sep 3, 2:15 PM PDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
215 PM PDT Tue Sep 3 2019

.SYNOPSIS...
High pressure over the southwest will bring hot, humid weather this
week with scattered afternoon showers and thunderstorms over the
mountains and deserts. The weather will turn cooler and less humid
this weekend as a trough of low pressure moves inland over the West
Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Cumulus development today was an hour later than on Monday, with the
first storms forming over the San Bernardino Mountains at 11:30 AM.
Baldwin Lake picked up 0.28" of rain through 1 PM. Weak winds aloft
are preventing these pulse storms from lasting too long, with the
rain shaft cutting off the storm updraft. Brief moderate rain is
likely with these cells through early evening as they drift slowly
north-northwest. Some storms may move into the high desert.

The hot and humid airmass that's been in place since the start of
the Labor Day weekend will be in place through Thursday. Wednesday
will probably be the hottest day this week when the 850 mb temps and
2-meter temperatures reach their peak. Easterly midlevel winds will
be stronger tomorrow too, and there may be some additional warming
from downslope flow into the Inland Valleys. Heat Risk impacts on
Wednesday will be greatest in the Inland Empire where high
temperatures will be 100-106, or about 10-12 degrees above average.
A Heat Advisory was issued for the Inland Empire Wednesday. Thursday
will also be another hot and humid day.

Ocean water temperatures at the coast today ranged from 71 at
Huntington Beach to 77.5 at Scripps Pier. This is a contributing
factor to the high humidity in the coastal zones.

Easterly flow around the base of a 595 dm high over the Four Corners
will continue to stream warm, humid air into the area through
Thursday. Precipitable water values of 1.20" to 1.40" in the
mountains combined with afternoon heating and surface convergence
with the afternoon sea breeze will trigger afternoon thunderstorms
over the mountains and deserts through Thursday. The stronger
easterly winds Wednesday may send some storms into the far eastern
valleys.

A pattern change will bring cooler, drier weather to Southern
California this weekend. A trough moving inland across northern
California Friday will deepen and dig south down the West Coast
Saturday and Sunday. Stronger onshore flow will spread cooling
inland, and the marine layer clouds will return to the coastal zones
and western valleys.

&&

.AVIATION...
032020Z...Coast...Mostly clear with SCT clouds around 20,000 ft
through this evening. Low clouds and fog will redevelop tonight
along the immediate coast, with bases around 400-500 ft MSL. Low
confidence in impacts at coastal TAF sites overnight. Any low clouds
that form will clear by 16Z Wednesday.

Valleys/Mountains/Deserts...Scattered showers and thunderstorms
continuing through 01Z, mainly over the mountains and the High
Desert. Storms that develop will have cloud bases around 9000 ft MSL
with tops up to 40,000 feet. Gusty outflow winds and heavy rain are
likely in these storms.

&&

.MARINE...
Patchy dense fog is possible over the waters tonight into Wednesday
morning. Areas of visibility 1 mile or less possible. Otherwise, no
hazardous marine weather is expected through Friday.

&&

.SKYWARN...
Skywarn was activated for San Bernardino and Riverside Counties
today for afternoon thunderstorms.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory from 11 AM to 8 PM PDT Wednesday for San
     Bernardino and Riverside County Valleys-The Inland Empire.

PZ...NONE.

&&

PUBLIC...Moede
AVIATION/MARINE...Connolly

In the hours before

Local storm report, Sep 3, 9:49 AM PDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       1 NW PALM SPRINGS       33.83N 116.51W
09/02/2019  M0.98 INCH       RIVERSIDE          CA   ASOS

            PALM SPRINGS AIRPORT ASOS RECORDED 0.98 INCH
            OF RAIN BETWEEN 1:30 AM AND 5 AM ON 9/2. THE
            HEAVIEST RAIN WAS BETWEEN 2 AM AND 3 AM.

&&

SC
Local storm report, Sep 3, 2:19 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 NNW PALM SPRINGS      33.83N 116.51W
09/02/2019  M0.98 INCH       RIVERSIDE          CA   ASOS

            0.98 INCHES OF RAIN 2 AM TO 5 AM. 0.70
            INCHES BETWEEN 2 AM AND 3 AM PDT.

&&

AOT
Special weather statement, Sep 3, 2:57 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service San Diego CA
257 PM PDT Tue Sep 3 2019

CAZ058-062-032245-
San Diego County Mountains CA-San Diego County Deserts CA-
257 PM PDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 345 PM PDT...

At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy S2 Between Canebrake And Imperial County Line, or near Mount
Laguna, moving southeast at 5 mph. Additional thunderstorms were
intensifying near Live Oak Springs and Boulevard.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Mount Laguna, I-8 Between Boulevard And Imperial County
Line, I-8 Between Pine Valley And Boulevard, Boulevard, La Posta
Indian Reservation, Live Oak Springs, Manzanita Indian Reservation
and Campo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3283 11649 3292 11642 3269 11619 3262 11632
TIME...MOT...LOC 2156Z 330DEG 6KT 3281 11639

Moreland

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:59 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Sep 3, 1:10 PM PDTHeat AdvisorySGXOrange, Riverside, San Bernardino, San Diego55 hr
Sep 3, 2:57 PM PDTSpecial Weather StatementSGXSan Diego48 min
Sep 3, 3:32 PM PDTFlash Flood WarningSGXSan Diego2 hr
Sep 3, 3:58 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.